Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 167, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 1998, 7:24 PM CDT for Trego County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 1998, 7:24 PM CDT (00:24 UTC)
- Expired
- Jun 17, 1998, 7:55 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Trego County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 7:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3014 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 22.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 180024 RRA SVRDDC KSC195-180055- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 724 PM CDT WED JUN 17 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS * UNTIL 755 PM CDT * AT 722 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF WAKEENEY MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHEAST TREGO COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY ZSHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. MCAVOY/NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:20 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jun 17, 3:20 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT WED JUN 17 1998 ...FORECAST CHALLENGE IS POPS FIRST PERIOD AND WIND 2ND... 19Z SFC ANALYSIS INDICATED LOW PRESSURE DEVELOPING IN EASTERN COLORADO WITH A DRY LINE JUST EAST OF SCOTT CITY...GCK...LBL LINE. WILL USE ETA MODEL SYNOPTIC FEATURES AS IT VERIFIED BEST AND STRONGEST AT 50H AT 12Z WED WITH UPPER LOW ACROSS UTAH. NGM HAS ONCE AGAIN DEVELOPED SFC LOW WAY TOO FAR NORTH BY THIS EVENING AND AVN WAS TOO WEAK AT 50H AT 12Z WED INITIALIZATION. EXPECTING LOW PRESSURE IN COLORADO TO TRACK NORTHEAST ACROSS BAROCLINIC ZONE IN NW KANSAS THIS EVENING. WITH THIS TRACK BELIEVE WESTERN COUNTIES WILL STAY DRY SLOTTED BEHIND DRY LINE. 20 TO 30 MPH WINDS ACROSS WESTERN OK AND TX SHOULD CONTINUE TO PROPEL LINE EAST. WILL GO 20-40 POP TSRA EAST OF AND INCLUDING SCOTT CITY TO MEADE LINE AS COLD AIR ALOFT AT 50H AND 70H BUSTS THROUGH REGION AFTER 00Z. THE HIGHEST POP WILL BE IN FAR EAST WHERE THEY WILL HAVE MOISTURE LONGEST. WILL KEEP WINDY WORDING GOING WITH DECENT GRADIENT CONTINUING AHEAD OF AND BEHIND COLD FRONT. BELIEVE TEMPS WILL COOL AS LOW AS GUIDANCE AS COOLER AIR RUSHES IN. LOOKS LIKE A QUIETIER PERIOD THURSDAY AND FRIDAY AS UPPER AND SFC LOW TRACK NORTHEAST INTO NORTHERN PLAINS. COLD POOL ALOFT SHOULD TRACK NORTH ACROSS NEBRASKA AND BARRING SNEAKY NW FLOW S/W'S WILL GO DRY BOTH DAYS. WILL MENTION PARTLY CLOUDY SKIES TOMORROW ACROSS NORTH CLOSEST TO COLD POOL. BELIEVE WINDS WILL BE STRONGER THAN WHAT ETA IS INDICATING AS STRONG DOWNWARD MOTION AND DECENT LAPSE RATES SHOULD PROMOTE MIXING ALONG WITH DECENT 85H GRADIENT. WILL GO WINDY AND LATER SHIFTS MAY HAVE TO MONITOR FOR POSSIBLE ADVISORY. WILL GO BELOW GUIDANCE ON TEMPS TOMORROW DESPITE DOWNSLOPE AND SUN AS THIS IS A VIGOROUS SYSTEM AND THE MODELS TEND NOT TO CATCH THE MAGNITUDE OF THE COOL AIR. WILL CONTINUE DRY ON FRIDAY AS HIGH PRESSURE FROM ROCKY MOUNTAINS SLIDES INTO TEXAS REGION DURING THE DAY. GUIDANCE TEMPS LOOK IN BALLPARK THURSDAY NIGHT AND FRIDAY. .EXTENDED DISCUSSION NEITHER THE MRF PACKAGE NOR THE MANUALLY TWEAKED TEMPERATURE PACKAGE WERE AVAILABLE FOR EXAMINATION TODAY...BUT THE AVN FOLLOWS CLOSELY ON THE TREND OF THE PREVIOUS MRF IN SUGGESTING A RATHER HOT PERIOD LARGELY DEVOID OF PRECIPITATION FOR SOUTHWESTERN KANSAS IN THE EXTENDED PERIOD. THE ECMWF SOLUTION MAINTAINS GREATER AMPLITUDE WITH THE SHORT WAVE WHICH WAS APPROACHING THE PACIFIC NORTHWEST LATE THIS AFTERNOON THAN EITHER THE UKMET OR THE OLD MRF AND...CONSEQUENTLY ...CARRIES AN ACTUAL COLD FRONT ACROSS WESTERN KANSAS ON SATURDAY. AT THIS POINT...THE TREND TOWARD ESTABLISHMENT OF A STRONG SUBTROPICAL HIGH OVER THE SOUTHERN PLAINS SEEMS PHYSICALLY REASONABLE...AND BELIEVE THAT THE MORE NORTHERN TRAJECTORY OF THE WAVE CARRIED ON THE UKMET...12Z AVN...AND OLD MRF IS MORE REASONABLE. THE AVN BEGINS TO BUILD AN IMPRESSIVE MID LEVEL WARM POOL...AS DID THE PREVIOUS MRF RUN...BY SATURDAY. WITHOUT STRONG LIFTING...DEVELOPMENT OF CONVECTION UNDER THE WARM POOL WILL BE DIFFICULT. THUS...THE EXTENDED PACKAGE WILL CONTINUE THE HOT...PRECIPITATION-FREE TREND OF THE PREVIOUS PACKAGE. .DDC...NONE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 059/085 055/092 065 300 GCK 056/085 054/092 065 100 EHA 055/087 057/095 065 -00 LBL 057/086 056/093 065 100 HYS 059/080 057/090 063 31-- P28 065/085 061/090 069 410 CICCONE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 10:49 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 46 min |
| Jun 17, 11:04 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.